It sounds like lichen planus. Here's some pictures....
A Dermatologist can give you medication to get rid of it or at least make it less noticeable.
Just wanted to let you know were so RIGHT!. Thanks a million. I spent 8 hrs. in the ER last night with the pain and itching. I was given an IV with antibiotics and pain and itch stuff. After I got back home and read your comment I spent the next 3 hours online researching this lichen planus. I feel so much better, Thanks to you, I owe you!
Take care and Thanks again, Lynn
The rash is common with those that have hep c. I didn't realize the name of the rash but in looking it is lichen planus. I couldn't get the sites to open but just typed in lichen planus. Nice to have a name to it. Thanks. I have had it and do. It is just like you say. It starts as a little pimple and grows. Sometimes looks like and ulcer. I get it on my hands and forarms and some on my ankles and rarely below the knee.
The worse thing you can do is itch them. You then have to worry about staff infection. If you keep scratching and tearing off where it is healing it just gets worse and longer to heal. It doen't help your immune system is already bad due to hep c. I use hydrocortizone cream 1% when it first gets itchy. I have used the Aveeno brand but the equate brand seems to work as good and cheeper. Aveeno oatmeal bath is good for itching also. I have to keep bandaids on mine or I end up itching them or banging against something and they get irritated. I use 70% alochol and Povodon iodine solition for cleaning also. At times I put neosporin or Aquaphor on them. I know what you mean about they are embararassing and don't you get tired of having to explain them. I know people are curious but do they need to know all your personal medical...sheesh
I am going to check out what a dermatologist can do to relieve it more and get rid of it sooner.
I hope this will help you some.
I had something similar on my foot...I started taking zinc and extra B, it cleared up...since I started tx I haven't been taking any zinc and it hasn't come back. Hope it's gone for good.
Forgive me for not responding to your post before. I just now saw it. Then I went and read your journal. I wish I'd read it before. I could have told you that Prednisone is very hard on your stomach. That's probably why you were having the chest/belly pain. Your stomach is right below the bone that's in the center of your chest.
Prednisone also causes facial flushing, hunger, abdominal bloating, trouble sleeping, feeling "hyper" or anxious.....and fast heartbeat. So your visit to the ER for abnormal heart rate.....it may have been caused by the Prednisone.
If you're diabetic, Prednisone can cause your blood sugar to go sky high. So you may have been diabetic for some time and the Prednisone made your blood sugar go up higher...which would give you more symptoms (like the frequent urination), and that's why they were able to diagnose the diabetes.
When the Prednisone is out of your system, your blood sugar will get better. But that doesn't mean that the diabetes will disappear.
One more thing.....before becoming DIABETIC, you first become INSULIN RESISTANT. That means your body becomes insensitive to insulin. And according to the following study, Insulin Resistance, CAUSES LICHEN PLANUS....the rash on your hands.
So what I'm thinking is that maybe if you get your blood sugar under good control, it will help the rash!!!
J Gastroenterol Hepatol. 2008 Apr.
Insulin resistance and lichen planus in patients with HCV-infectious liver diseases.
BACKGROUND AND AIM: Hepatitis C virus (HCV) causes liver diseases and extrahepatic manifestations, and also contributes to insulin resistance and type 2 diabetes mellitus (DM). The aims of the present study were to examine the incidence of extrahepatic manifestations including lichen planus in HCV-infected patients and to evaluate the relationship between lichen planus and insulin resistance. METHODS: Of 9396 patients with liver diseases presenting to the study hospital, 87 patients (mean age 60.0 +/- 11.5 years) with HCV-related liver diseases were identified and examined for the incidence of extrahepatic manifestations. Insulin resistance and the presence of Helicobacter pylori antibodies were also measured. RESULTS: The prevalence of DM was 21.8% (19/87), hypertension was 28.7% (25/87), thyroid dysfunction was 20.7% (18/87), and extrahepatic malignant tumor was 9.2% (8/87). The prevalence of lichen planus at oral, cutaneous, pharyngeal, and/or vulval locations was 19.5% (17/87). Characteristics of 17 patients with lichen planus (group A) were compared with 70 patients without lichen planus (group B). Prevalence of smoking history, presence of hypertension, extrahepatic malignant tumor, and insulin resistance (HOMA-IR) were significantly higher in group A than in group B. Significant differences were not observed for age, sex, body mass index, diagnosis of liver disease, alcohol consumption, presence of DM, thyroid dysfunction, liver function tests, or presence of H. pylori infection between the two groups. CONCLUSIONS: Infection with HCV induces insulin resistance and may cause lichen planus. It is necessary for an HCV-infected patient to be assayed for insulin resistance, and to be checked for different extrahepatic manifestations of this infection, particularly lichen planus.
The etiology of lichen planus is unknown, although many studies have investigated and support an immunologic pathogenesis. Lymphocytes, particularly T-cells, play a major role.1,4,6 Other factors include antigen-presenting cells, adhesion molecules and inflammatory cytokines. While most cases of lichen planus are idiopathic, some are linked to medication use or hepatitis C virus (HCV) infection.
Lichenoid drug eruptions are reactions that may occur after exposure to various medications. These eruptions may exhibit a cutaneous and histologic appearance identical to that of idiopathic lichen planus and, thus, must be considered in every patient with lichen planus. While an exhaustive list of possible offending agents is quite long, the most common include gold, antimalarial agents, penicillamine, thiazide diuretics, beta blockers,7 nonsteroidal anti-inflammatory drugs, quinidine and angiotensin-converting enzyme inhibitors.8
The interval between administration of the offending medication and the development of the lichenoid drug eruptions is usually a few months, although it may range from 10 days to several years.8 While the eruptions spontaneously clear anywhere from weeks to months after discontinuation of the medication in many patients, some patients require systemic therapy. Unfortunately, no test is available to confirm the causality of a particular medication. If the patient is taking a potentially offending medication, it should be discontinued whenever possible.
In the past few years, lichen planus has been linked to HCV infection , with studies demonstrating a higher prevalence of anti-HCV antibody titers in patients with cutaneous and oral lichen planus, compared with control subjects.9-14 The reported rates of association have differed widely, probably because of varying study design, oral versus cutaneous lichen planus and geography.
Because a higher prevalence of anti-hepatitis C virus (HCV) antibody titers is seen in patients with cutaneous and oral lichen planus, it is appropriate to screen these patients for HCV infection.
One study12 reported that, in Indianapolis, a region with a low endemic prevalence of HCV, tests for HCV antibody were positive in 3.5 percent of patients with lichen planus. However, only patients with abnormal liver function tests were screened. Two studies of patients with lichen planus that did not exclude patients with normal liver function reported a positive HCV antibody in 23 percent of patients tested in Miami13 and 60 percent of patients tested in a region of Japan with a high endemic HCV prevalence.14
Although the manner in which HCV infection predisposes patients to the development of lichen planus is unknown, some speculate that long-term infection may lead to an aberrant immunologic response.9 Considering the current evidence, it is appropriate to screen all patients with lichen planus for HCV infection.
Would protease inhibitors be considered angiotensin-converting enzyme inhibitors?
I think it may be starting to slightly manifest on wrist, back, and anterior thighs. I will phone the clinical coordinator today and ask for a derm. consult!